What medications are necessary to avoid nausea after Tummy Tuck with hernia repair and diastasis recti?

I am close to my tummy tuck to repair a hernia and diastasis recti. I'm concerned about being nauseous after surgery. What antinausea regimen would you recommend so a patient can be comfortable after surgery? I nauseate easily & threw up during my csection. Is there any reason not to do overkill prophylactic antinausea treatment or is it a benign plan and more of a "hey, why not?" But I really do not want to find myself in an uncomfortable and nauseous recovery directly after surgery. Thanks!

Doctor Answers 4

Antinausea medication following a tummy tuck?

Your anesthetist will be prepared to use standard medications during and after anesthesia to help reduce the risk of nausea.  Although these are usually successful we offer patients with a strong history of postoperative nausea and vomiting the preoperative use of a pill called Emend.  In my experience this has prevented nausea in approximately three quarters of patients with a strong past history.  It is to be taken with a sip of water the morning of the procedure and protects you for about 36 hours.  Discuss this option with your plastic surgeon since you need to have the pill in advance.  Good luck and best wishes,

Jon A Perlman M.D., FACS
Diplomate, American Board of Plastic Surgery
Member, American Society for Aesthetic Plastic Surgery (ASAPS)
ABC-TV Extreme Makeover Surgeon
Beverly Hills, California


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 30 reviews

Nausea after abdominoplasty

There are a number of ways to prevnet nausea and more than one medication is usually necessary.  Aprepitant or Emend is costly but when given as directed (a full three hours prior to the start of surgery) along with a small dose of steroid has been quite successful in our practice.  We also try to do our abdominoplasties under regional anesthesia (epidural) whenever possible to limit exposure to inhalation agents (gases).  When regional anesthesia is used with sedation with Propofol intravenously this is generally quite a pleasant experience.  To avoid post-operative pain which is another cause for nausea we are using a pain pump directed at the nerves in the deep muscle plane but there are a number of ways that surgeons like to attend to the pain

What medications are necessary to avoid nausea after Tummy Tuck

Anesthesia has come a long way and it is quite uncommon to see nausea after surgery because of the anesthesia. Your anesthesiologist and surgeon should be made aware of your concern and the anesthesiologist will give you an IV "cocktail" of antinauseants while you are still asleep to help prevent the problem. Your surgeon can also give you a prescription for antinausea meds to have at home in case you become nauseated from the pain meds. But as to which specific drug your surgeon likes....that's a question you will need to ask him. 

Ronald V. DeMars, MD
Portland Plastic Surgeon
5.0 out of 5 stars 24 reviews

Avoiding nausea after a tummy tuck

There are many things that can be done to avoid nausea after a tummy tuck, from pain management to monitoring to hydration to anesthetic choices to medication choices (including those to avoid).  All are important, not just the medications.

Finding a plastic surgeon who lives and breathes tummy tucks is a great start!  They will likely have a very good system in place that covers 'all the bases'.


Brent Moelleken, MD
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 136 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.